Alert archive / Vermont / Flash Flood Warnings in 1998
Flash Flood Warning 71, NWS Burlington, VT
NWS Burlington, VT issued this flash flood warning at Apr 2, 1998, 3:28 AM EST for Franklin County, Vermont. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 2, 1998, 3:28 AM EST (08:28 UTC)
- Expired
- Apr 2, 1998, 3:30 PM EST
- In force
- 12 hr
- Issued by
- NWS Burlington, VT
- Area
- Whole counties
County Franklin County, VT
The radar
The Burlington radar (KCXX), 44 km from the middle of the area, began a volume at 08:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 8.5 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 425 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 341 m²/s²
- 0-3 km storm-relative helicity
- 542 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBTV 020830 FFWBTV NYC019-033-089-VTC017-015-019-023-005-009-007-011-021-001-022030- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 328 AM EST THU APR 2 1998 THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS ISSUED A FLOOD WARNING EFFECTIVE UNTIL 330 PM EST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN NORTH NEW YORK ...CLINTON COUNTY...FRANKLIN COUNTY...ST. LAWRENCE COUNTY IN EAST CENTRAL VERMONT ...ORANGE COUNTY IN NORTH CENTRAL VERMONT ...LAMOILLE COUNTY...ORLEANS COUNTY...WASHINGTON COUNTY IN NORTHEAST VERMONT ...CALEDONIA COUNTY...ESSEX COUNTY IN NORTHWEST VERMONT ...CHITTENDEN COUNTY...FRANKLIN COUNTY IN SOUTHWEST VERMONT ...RUTLAND COUNTY IN WEST CENTRAL VERMONT ...ADDISON COUNTY MANY RIVERS ACROSS NORTHERN NEW YORK AND VERMONT REMAIN ABOVE FLOOD STAGE EARLY THIS MORNING. MOST HAVE STABILIZED OR BEGUN A SLIGHT RECESSION. HOWEVER...ADDITIONAL RAINFALL FROM SHOWERS AND A FEW THUNDERSTORMS TODAY AND TONIGHT MAY REVERSE THIS TREND. SOME OF THE WORST FLOODING TODAY IS EXPECTED ALONG THE PASSUMPSIC... THIS INCLUDES THE ST JOHNSBURY AREA AND ROUTE 5. SERIOUS FLOODING WILL CONTINUE ALONG THE CHAZY AND SARANAC RIVERS OF CLINTON COUNTY. THE SALMON RIVER OF FRANKLIN COUNTY NEW YORK AND THE RAQUETTE RIVER OF ST LAWRENCE COUNTY WILL ALSO REMAIN ABOVE BANKFULL. THE OSWEGATCHIE RIVER WAS ALSO AT FLOOD STAGE EARLY THIS MORNING AND WILL REMAIN THERE TODAY. THE OTTER CREEK OF RUTLAND COUNTY AND THE BLACK RIVER OF ORLEANS COUNTY WILL REMAIN ABOVE BANKFULL AS WILL THE MISSISQUOI OF FRANKLIN COUNTY VERMONT. THE LAMOILLE AND WINOOSKI RIVERS ARE BOTH VERY NEAR OR JUST OVER BANKFULL EARLY THIS MORNING...BUT ARE EXPECTED TO BEGIN A SLOW RECESSION LATER TODAY. DIGIORGI DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. YOU SHOULD MOVE TO HIGHER GROUND. &
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Apr 2, 2:00 AM EST, 1 hour 28 minutes earlier.
Area forecast discussion, Apr 2, 2:00 AM EST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 200 AM EST THU APR 2 1998 NEXT BATCH OF SHOWERS ACROSS WESTERN NEW YORK IN ASSOCIATION WITH UPPER LOW. FOG IS SETTLING IN ACROSS AREA. UPPER LOW AND SURFACE TROUGH TO MOVE ACROSS FORECAST AREA LATE TODAY/TONIGHT. H5 TEMPERATURES TO -28. FAIRLY STEEP LAPSE RATES THIS AFTERNOON AND EVENING. MAY BE SOME LOW TOPPED THUNDERSTORMS AND PERHAPS SMALL HAIL. FLOOD WATCHES REMAIN UP THROUGH THE DAY. MOST RIVERS FALLING OR HAVE STABILIZED...BUT STILL IN FLOOD. RAIN TODAY MORE CONVECTIVE AND SHOULD YIELD LOWER BASIN AVERAGES THAN ON WEDNESDAY. QPF THIS FORECAST PERIOD SCATTERED 1/4 TO 3/4 OF AN INCH AND THIS SHOULD NOT HAVE A SIGNIFICANT IMPACT ON RIVERS. I EXPECT THAT WORST OF FLOODING HAS ALREADY OCCURRED...EXCEPT ALONG THE SHORES OF LAKE CHAMPLAIN. UPPER LOW JUST EAST OF FORECAST AREA BY 06Z...BUT SURFACE TROUGH SLOWLY PIVOTING THROUGH VERY LATE THURSDAY AND ON FRIDAY. SHOWERS MAY BECOME SNOW SHOWERS IN HIGHER TERRAIN BY FRIDAY MORNING. COLD AIR DEEPENS ON FRIDAY AND SO ANY SHOWERS IN HIGHER TERRAIN WILL BE SNOW WITH RAIN OR SNOW SHOWERS ELSEWHERE. FORECAST SUGGESTIONS... TODAY...AREAS OF FOG EARLY THIS MORNING...OTHERWISE CLOUDS MIXING WITH SOME SUNSHINE. BECOMING MOSTLY CLOUDY WITH SHOWERS AND A CHANCE OF A THUNDERSTORM THIS AFTERNOON. HIGH 45 TO 50. SOUTHWEST WIND 5 TO 15 MPH. TONIGHT...CLOUDY WITH SHOWERS. (SHOWERS MAY CHANGE TO SNOW SHOWERS IN HIGHER TERRAIN LATE). LOW IN THE MID 30S (LOWER 30S HIGHER TERRAIN). SOUTHWEST WIND BECOMING NORTH 5 TO 15 MPH (SOUTHWEST TO WEST WIND 5 TO 15 MPH C AND S FA). FRIDAY...MOSTLY CLOUDY WITH RAIN OR SNOW SHOWERS LIKELY (SNOW SHOWERS HIGHER TERRAIN). HIGH 35 TO 40 (MID 30S HIGHER TERRAIN/40 TO 45 S VT). DIGIORGI
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 2, 3:28 AM EST | Flash Flood Warning | BTV | Addison, Caledonia, Chittenden, Lamoille, Orange, Washington | 12 hr |
| Apr 2, 3:28 AM EST | Flash Flood Warning | BTV | Essex, Orleans | 12 hr |
| Apr 2, 3:28 AM EST | Flash Flood Warning | BTV | Rutland | 12 hr |
Nearby
Flash Flood Warnings in Vermont, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.